Georgia, 2017

Damaging Winds in Georgia, July 10 to 11, 2017

July 10 to 11, 2017 · NWS FFC · 5 events in 4 counties and zones

Strong daytime heating combined with deep tropical moisture to produce isolated to scattered strong to severe thunderstorms across north and central Georgia each afternoon into the early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Strong daytime heating combined with deep tropical moisture to produce isolated to scattered strong to severe thunderstorms across north and central Georgia each afternoon into the early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 10, 1:53 PM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 10, 1:53 PM EST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
253 PM EDT Mon Jul 10 2017

.SHORT TERM /Tonight through Tuesday Night/...

Scattered showers and thunderstorms have developed across the CWFA
this afternoon. A more solid line of convection has developed across
central portions of this state. This should be where the old
convergence boundary lies. More widespread activity will continue to
drift northwards across the far SE portion of the CWFA.

Showers and thunderstorms will linger well into the evening
hours. The forecast isn't much different for tomorrow either, with
the greatest chances for precip south of Interstate 20. Widespread
severe weather is not anticipated today or tomorrow, but a few
strong storms will be likely. An isolated severe thunderstorm cannot
be ruled out. PWATS are down across the northern half of the CWFA
today, but BL winds remain blo 20kt, so thunderstorms will be slow
movers and capable of producing locally heavy rainfall.

Temps may be a degree or two warmer tomorrow.

NListemaa

&&

.LONG TERM /Wednesday through Monday/...

No wholesale changes to the period given little to no differences
seen in latest guidance. Kept similar pops/weather elements
through out accordingly and refreshed rest with general blend. A
bit more run-to-run consistency now at the late period front
getting more confidence on timing with pushing into the CWA for
Sunday. Previous discussion follows...

Baker

PREV DISCUSSION... /issued 406 AM EDT Mon Jul 10 2017/

LONG TERM /Tuesday Night through Sunday/...
Through the extended period, the region remains in a typical
summertime pattern with generally diurnally driven convection in
the afternoons and evenings. Western Atlantic surface high
pressure nosing into the region will funnel moisture into the
region, supporting the unstable/active environment over the state.

Later in the period, a cold front will approach north Georgia.
Latest model solutions are running around 12 hours later than the
previous runs, with the front moving into north Georgia during the
day Saturday. This front moves into central Georgia by Sunday,
with little progression thereafter. Have kept good chance to
likely pops over the state through the weekend, but these may be
conservative and would not be surprised to see likely or
categorical pops in the forecast by midweek.

Although the temperatures Wednesday are still within a few degrees
of normal, by Friday the temperatures will warm into the 90s with
the influence of the high pressure ridge. The combination of
temperatures and the moist air mass will produce apparent
temperatures in the low 100s Wednesday through Saturday,
particularly over middle Georgia. A Heat Advisory for heat index
values of 105 or higher may be necessary into the latter half of
the week.

31

&&

.AVIATION...
18Z Update...
Scattered showers and thunderstorms have started to develop this
afternoon and will linger into the evening hours. Do think a few
shra (and potentially a tsra) could skirt ATL. For now, it looks
like the most likely timing for this would be between 21-23z. Will
add a brief tempo for thunder if it becomes necessary. Winds will
be difficult, mostly in part due to the speeds being very light.
Do think the main direction should be SE this afternoon.

//ATL Confidence...18Z Update...
Low to medium confidence on wind direction - high confidence on
speed. High confidence for the other elements.

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          71  90  72  91 /  30  30  20  30
Atlanta         72  89  73  90 /  30  30  20  30
Blairsville     63  85  66  85 /  20  30  20  30
Cartersville    70  89  71  89 /  20  30  20  30
Columbus        74  91  75  93 /  60  40  20  40
Gainesville     70  88  72  88 /  20  30  20  30
Macon           72  90  73  92 /  60  40  20  40
Rome            68  91  71  90 /  10  20  10  30
Peachtree City  70  89  71  90 /  30  30  20  30
Vidalia         74  91  74  92 /  60  40  20  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...NListemaa
LONG TERM....31/Baker
AVIATION...NListemaa
Hazardous weather outlook, Jul 10, 8:57 AM EST, 7 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
957 AM EDT Mon Jul 10 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-111200-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
957 AM EDT Mon Jul 10 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered to numerous thunderstorms are expected across central
Georgia this afternoon and evening, generally south of a line from
Columbus, to Thomaston, to Warrenton. A few strong storms are
possible, with the main hazards being damaging winds to 50 MPH and
frequent lightning. Small hail and locally heavy rainfall will
also be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

There is a chance of showers and thunderstorms across north and
central Georgia Tuesday through Sunday, particularly during the
afternoon and evening hours. A few storms could be strong to
severe with gusty winds and frequent lightning the main hazards.
Hail and locally heavy rainfall will also be possible.

Heat Index values will approach 105 degrees over portions of
central Georgia Wednesday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Jul 10, 12:53 PM EST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
153 PM EDT MON JUL 10 2017

GAZ025-034-035-047-101845-
Jackson GA-Walton GA-Barrow GA-Gwinnett GA-
153 PM EDT MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON...
NORTHEASTERN WALTON...BARROW AND EASTERN GWINNETT COUNTIES UNTIL 245
PM EDT...

At 153 PM EDT...a strong thunderstorm was over Fort Yargo State Park,
or over Winder...moving east at 10 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Winder, Auburn, Statham, Bethlehem, Carl, Russell, Fort Yargo State
Park, Gratis, Bold Springs, County Line, Nicholasville and Campton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3404 8353 3395 8357 3391 8364 3389 8363
      3388 8359 3379 8363 3390 8387 3407 8380
TIME...MOT...LOC 1753Z 288DEG 7KT 3397 8376

WIND...50MPH
Special weather statement, Jul 10, 1:55 PM EST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
255 PM EDT MON JUL 10 2017

GAZ067>069-101945-
Upson GA-Meriwether GA-Pike GA-
255 PM EDT MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UPSON...SOUTHEASTERN
MERIWETHER AND SOUTHWESTERN PIKE COUNTIES UNTIL 345 PM EDT...

At 255 PM EDT...a strong thunderstorm was over Molena, or 11 miles
east of Greenville...moving east at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Thomaston, Zebulon, Woodbury, Molena, Sunset Village, Lincoln Park,
Atwater, Lifsey Springs, Crest, Sunnyside, Hannahs Mill, Imlac and
Hilltop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3305 8462 3313 8434 3286 8430 3287 8448
      3288 8448 3288 8450 3287 8451 3288 8459
TIME...MOT...LOC 1855Z 262DEG 8KT 3298 8452

WIND...40MPH
Special weather statement, Jul 10, 2:11 PM EST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
311 PM EDT MON JUL 10 2017

GAZ097-109>111-102000-
Wheeler GA-Telfair GA-Laurens GA-Dodge GA-
311 PM EDT MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHEELER...NORTHERN
TELFAIR...SOUTHERN LAURENS AND EASTERN DODGE COUNTIES UNTIL 400 PM
EDT...

At 311 PM EDT...a strong thunderstorm was over Little Ocmulgee State
Park, or over McRae...moving northeast at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
McRae, Alamo, Helena, Glenwood, Scotland, Chauncey, Jay Bird Springs,
Achord, Cedar Grove and Little Ocmulgee State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3207 8307 3234 8294 3221 8264 3199 8285
TIME...MOT...LOC 1911Z 206DEG 8KT 3210 8291

WIND...40MPH
Special weather statement, Jul 10, 3:05 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
405 PM EDT MON JUL 10 2017

GAZ097-109-102045-
Laurens GA-Dodge GA-
405 PM EDT MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAURENS AND DODGE
COUNTIES UNTIL 445 PM EDT...

At 405 PM EDT...a strong thunderstorm was near Jay Bird Springs, or 7
miles east of Eastman...moving northeast at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Eastman, Dexter, Cadwell, Chauncey, Rentz, Jay Bird Springs, Achord,
Plainfield and Cedar Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3217 8318 3244 8306 3231 8278 3215 8293
      3214 8295 3213 8295 3208 8300
TIME...MOT...LOC 2005Z 209DEG 14KT 3219 8305

WIND...40MPH
Special weather statement, Jul 10, 3:11 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
411 PM EDT MON JUL 10 2017

GAZ108-109-102045-
Wilcox GA-Dodge GA-
411 PM EDT MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WILCOX AND SOUTHWESTERN
DODGE COUNTIES UNTIL 445 PM EDT...

At 411 PM EDT...a strong thunderstorm was over Browning, or near
Abbeville...moving northeast at 10 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Abbeville, Milan, Rhine, Union, Browning and Antioch Church.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3185 8327 3191 8340 3213 8331 3201 8307
      3190 8321 3187 8318 3186 8318 3185 8319
      3185 8321 3184 8321
TIME...MOT...LOC 2011Z 210DEG 7KT 3193 8327

HAIL...0.25IN
WIND...50MPH
Special weather statement, Jul 10, 3:14 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
414 PM EDT MON JUL 10 2017

GAZ061-073-074-102100-
Washington GA-Baldwin GA-Hancock GA-
414 PM EDT MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASHINGTON...
NORTHEASTERN BALDWIN AND HANCOCK COUNTIES UNTIL 500 PM EDT...

At 413 PM EDT...a strong thunderstorm was over Devereux, or 8 miles
southwest of Sparta...moving east at 10 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Milledgeville, Sparta, Hamburg State Park, Devereux, Beulah,
Underwood, Shoulderbone and Linton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3303 8291 3314 8330 3337 8310 3326 8277
      3325 8276
TIME...MOT...LOC 2013Z 284DEG 7KT 3321 8309

HAIL...0.25IN
WIND...50MPH

The radar

The Robins AFB radar (KJGX), 97 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
July 10, 4:25 PM EST to 4:35 PM EST
Where
Greene County, 0.9 mi SE of Thurston to 0.67 mi W of Greensboro
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
33.540, -83.210

The Greene County Emergency Manager reported several trees and power lines blown down in the Greensboro area including on Siloam Road and on Kevin Roberts Way. Objects were blown around in the parking lot of the Home Depot southwest of Greensboro.

Thunderstorm Wind, Gwinnett

When
July 11, 3:25 PM EST to 3:40 PM EST
Where
Gwinnett County, 2.11 mi W of Hog Mtn
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
34.048, -83.967

The Gwinnett County Emergency Manager reported trees and power lines blown down on Rock Springs Road between Old Peachtree Road and Buford Drive.

Thunderstorm Wind, Coweta

When
July 11, 4:18 PM EST to 4:30 PM EST
Where
Coweta County, 2.39 mi E of Mc Bride to 1.63 mi WNW of Thomas Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
33.380, -84.739

The Coweta County Emergency Manager reported trees and power lines blown down from Summergrove to west of Thomas Crossroads. Locations include Lower Fayetteville Road near Summergrove Parkway, Lakeside Way near Highway 34, White Oak Drive, and Baker near Highway 34.

Thunderstorm Wind, Gwinnett

When
July 11, 4:20 PM EST to 4:30 PM EST
Where
Gwinnett County, 0.87 mi NE of Centerville
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.810, -84.041

The Gwinnett County Emergency Manager reported a tree blown down on Zoar Church Road at Centerville Highway.

Thunderstorm Wind, Harris

When
July 11, 6:40 PM EST to 6:50 PM EST
Where
Harris County, 0.58 mi W of Rehobeth
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.650, -84.890

The Talbot County Emergency Manager reported trees and power lines blown down on Gatlin Lane in Harris County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708704, 708705, 708708, 708710, 708711.